The Chronicle of the Horse
MagazineNewsHorse SportsHorse CareCOTH StoreVoicesThe Chronicle UntackedDirectoriesMarketplaceDates & Results
 
Results 1 to 17 of 17
  1. #1
    Join Date
    Feb. 5, 2008
    Location
    Upstate NY
    Posts
    2,055

    Default SMZ and Bute = Loss of appetite? Anyone have this experience?

    My horse went in for surgery on 9/1 and now has very little appetite.

    He is on both bute and SMZ. There are 2 more doses of bute; the SMZ are thru the weekend.

    He will eat some of the wet, mashed alphalfa cubes, but is not thrilled.

    He passes very little manure; did have a rectal yesterday (he is still in the hospital) and there was some manure.

    He seems bright and is very willing to hand walk (every 2 hrs is the schedule) .

    Would the drug combo or just one of those meds change the smell or taste and overall appeal of food?

    I know he is at a great hospital but I am just really concerned!!



  2. #2
    Join Date
    Mar. 8, 2004
    Location
    Baltimore, MD
    Posts
    19,991

    Default

    Dose the meds as opposed to putting them in his feed if you aren't doing that already. Most likely his stomach is very irritated and possibly ulcerated.



  3. #3
    Join Date
    Feb. 5, 2008
    Location
    Upstate NY
    Posts
    2,055

    Default

    They are dosing him.

    I just spoke to my regular vet and she asked if he was on an ulcer med, which I don't think he is. She is going to speak to the attending vet at the hospital and suggest that.

    Sulfacrate is what she recommends and I totally agree and had forgotten to ask the hospital about that...and from what you wrote above is making more and more sense.



  4. #4
    Join Date
    Sep. 13, 2008
    Location
    Ohio
    Posts
    224

    Default

    My guy will quit eating his grain when on bute for more than a day or two. If he needs bute, we keep it as short as possible. (We are always dosing it, not mixing into the grain!)



  5. #5
    Join Date
    Mar. 4, 2007
    Location
    Western Washington
    Posts
    2,965

    Default

    Quote Originally Posted by Laurierace View Post
    Dose the meds as opposed to putting them in his feed if you aren't doing that already. Most likely his stomach is very irritated and possibly ulcerated.
    I agree. Sulcralfate will help. But I have to ask why the vet hospital isn't on top of this?

    Jingles for a quick recovery with no detours.



  6. #6
    Join Date
    Dec. 13, 1999
    Location
    Greensboro, NC
    Posts
    35,873

    Default

    Ulcer med - even ranitidine is better than nothing - for the bute, probiotics for the antibiotics.

    Many horses feel punky when on antibiotics.
    ______________________________
    The CoTH CYA - please consult w/your veterinarian under any and all circumstances. - ET



  7. #7
    Join Date
    Feb. 5, 2008
    Location
    Upstate NY
    Posts
    2,055

    Default

    Quote Originally Posted by stryder View Post
    I agree. Sulcralfate will help. But I have to ask why the vet hospital isn't on top of this? Jingles for a quick recovery with no detours.
    No kidding!! My vet wondered the same thing and I am now as well. It should be standard procedure from what she said.

    Alex, my horse, is also on 22 SMZ 2x a day, a very high doseage. His stomache should be bothering him...

    I called the hospital back and asked that he be started on ulcer meds as soon as they could.

    Here I sit, wondering again, how come I have to micro manage yet one more thing?? I don't want to have to question a vet hospital



  8. #8
    Join Date
    Sep. 8, 2010
    Posts
    1,486

    Default

    Certainly gastrogaurd for a bit. Also look into Equioxx instead of bute.



  9. #9
    Join Date
    Feb. 5, 2008
    Location
    Upstate NY
    Posts
    2,055

    Default

    I just called the hospital and they have an order into pharmacy for the UlcerGuard. Hopefully, it will be given to Alex sometime today. I asked about 4+ hours ago, not sure what is taking so long?

    He only has one more dose of Bute after today so that's good. He is on the SMZ till the weekend...



  10. #10
    Join Date
    Mar. 4, 2007
    Location
    Western Washington
    Posts
    2,965

    Default

    Is it Ulcerguard or Gastroguard? Has it been given yet? The sulcralfate?

    The rectal exam: So he passed some manure. Are his intestines in stasis? IOW, is there peristaltic movement to push out the manure? Or is the volume low because he's not eating?

    It could be he feels punky because of the surgery and now the meds. But .... I would be on guard about ulcers and peritonitis.

    Good luck.



  11. #11
    Join Date
    Feb. 5, 2008
    Location
    Upstate NY
    Posts
    2,055

    Default

    Alex is much better today! Eating and drinking. We went for a walk and he ate hay and drank when we returned to his stall...

    They did give him the GastroGuard yesterday and today. Not sure if that was the difference or not. However, it sure makes me feel better...

    They seemed to think the volume of manure was / is low because of the amount of intake. I am encouraged today. He looked so much better...

    They want him to go home soon and out of a hospital setting. I agree but he can't come to my farm yet due to my set up here with stalls that are open and my horses come and go at will.

    However, my local vet said Alex could come to his TB farm which is set up for layups etc. I think i will do that over the weekend baring any change in appetite etc.

    He will also be 25 miles away instead of 100 miles...



  12. #12
    Join Date
    Jul. 19, 2003
    Location
    Middleburg, VA
    Posts
    13,112

    Default

    My horse has been on SMZs and on and off byte for a week. I can certainly see it causing a loss of appetite. He's still eating well, but he's acting a little ulcery (lots of stretching, generally crabby) and between the drugs, stressing because he's a big baby (I actually don't blame him), not being ridden, and being stuck in because of rain, I don't blame him. I started UG yesterday.



  13. #13
    Join Date
    Feb. 5, 2008
    Location
    Upstate NY
    Posts
    2,055

    Default

    Alex is off the bute as of tonight. It will be interesting to see if that improves his desire even more to eat. SMZ go on till Sunday...

    Post how it goes once your guy is on the UG...



  14. #14
    Join Date
    May. 22, 2003
    Posts
    9,625

    Default

    Quote Originally Posted by stryder View Post
    Is it Ulcerguard or Gastroguard?
    With the exception of the labeling and the price, UG and GG are exactly the same thing.



  15. #15
    Join Date
    Mar. 4, 2007
    Location
    Western Washington
    Posts
    2,965

    Default

    Quote Originally Posted by Phaxxton View Post
    With the exception of the labeling and the price, UG and GG are exactly the same thing.
    I know. I should have asked if the dosage was treatment or preventive. People were using the names interchangeably - and in my mind at least - the names are linked to the dosage



  16. #16
    Join Date
    Feb. 5, 2008
    Location
    Upstate NY
    Posts
    2,055

    Default

    From what I saw so far, the GG is $135.00 on the hosptal bill...



  17. #17
    Join Date
    Mar. 4, 2007
    Location
    Western Washington
    Posts
    2,965

    Default

    OP, I hope Alex continues to make good progress and is soon home and sound.



Similar Threads

  1. Unusual behavior - loss of appetite/accident
    By Heinz 57 in forum The Menagerie
    Replies: 15
    Last Post: Sep. 21, 2012, 11:59 PM
  2. High bilirubin without loss of appetite?
    By *Liz* in forum Horse Care
    Replies: 7
    Last Post: Sep. 16, 2012, 04:28 PM
  3. Replies: 24
    Last Post: Mar. 7, 2012, 05:50 PM
  4. Replies: 14
    Last Post: Mar. 1, 2012, 04:42 PM
  5. Replies: 68
    Last Post: Feb. 16, 2010, 08:43 PM

Posting Permissions

  • You may not post new threads
  • You may not post replies
  • You may not post attachments
  • You may not edit your posts
  •  
randomness